The diet pill Fen Phen has been linked to heart valve disease and incurable primary pulmonary hypertension (PPH), a permanent disorder that can cause exhaustion, fainting, heart failure, and death. Sometimes these conditions are not diagnosed for many years after a person was exposed to harmful diet pills.
Fen Phen Overview
Fen Phen is a diet drug that was popular in the mid-1990s, when a large number of overweight Americans took the pills for quick and effective weight loss. The drug was a novel combination of phentermine, a mild stimulant that could counter-balance the drowsy effects of fenfluramine, a drug that worked by releasing extra amounts of serotonin in the brain, which made people feel satiated, and less likely to overeat.
By 1995, Fen Phen and other diet drugs hit the mainstream media and started becoming extremely popular. The drug company also began pushing another diet pill called Redux, which contained a chemical that was a derivative of fenfluramine. Though a safety study published in Europe found that fenfluramine increased the risk of Primary Pulmonary Hypertension (PPH), the U.S. Food and Drug Administration approved Fen Phen and Redux for sale in the U.S. PPH is a serious condition that results in permanent damage to a person’s heart and lungs and can lead to death. The drug-company spent more $52 million on a marketing campaign in 1996 that promoted Fen Phen and Redux in popular media. Sales drew in $300 million in 1996, and more than 18 million prescriptions were filled.
The wild success of these diet pills was to be short-lived. Doctors began receiving patients who were suffering from unusual, serious damage to their heart valves and vessels in their lungs — and the common denominator was Fen Phen.
In August 1997, the New England Journal of Medicine published an article by Dr. Heidi Connelly of the Mayo Clinic, who reported that she had treated 24 cases of unusual valvular disease in women taking Fen Phen. Another 75 cases of heart valve disease were reported to the FDA in 1997, and Fen Phen was withdrawn from the U.S. market on September 15, 1997. In 1999, a Fen Phen class action lawsuit was filed. The drug-company has since been forced to pay billions to the people who were injured or died as a result of their medications, which were aggressively marketed despite safety information that linked fenfluramine to serious side-effects.
Fen Phen was linked to heart valve damage and primary pulmonary hypertension (PPH), a heart disease for which there is no cure. Sometimes, people who took the diet pills for only a few weeks have suffered injury. However, these injuries are not always diagnosed immediately — leaky heart valves, for example, may remain undiagnosed for many years.
Injuries Linked to Fen Phen
- Primary Pulmonary Hypertension (PPH)
- Pulmonary Arterial Hypertension (PAH)
- Heart valve damage
- Leaky heart valve
- Irregular heartbeat
- Heart murmur
- Damage to blood vessels in the lungs
- Heart failure
Primary Pulmonary Hypertension (PPH) Linked to Fen Phen
Primary Pulmonary Hypertension (PPH) is a serious disorder of the heart and lungs, which leads to high blood pressure in the lungs. The major blood vessels constrict, causing less blood to flow between the heart and lungs. A person with PPH experiences dizziness, exhaustion, fainting, and heart failure over time. There is no known cure for PPH, though treatment is improving.
What are the symptoms of PPH?
- Shortness of breath
- Chest pain
- Bluish color in the skin, lips, or nails (called “cyanosis”)
- Increased chest pain
- Heart failure